Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

August 11, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2017, 12:47 PM PDT for Clark County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 12:47 PM PDT (19:47 UTC)
Expired
Aug 11, 2017, 1:30 PM PDT
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS55 KVEF 111947
SVRVEF
NVC003-112030-
/O.NEW.KVEF.SV.W.0029.170811T1947Z-170811T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1247 PM PDT FRI AUG 11 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clark County in southern Nevada...

* Until 130 PM PDT

* At 1246 PM PDT, a severe thunderstorm was located near Hilltop
  Campground, or near Mt. Charleston, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spring Mountains, Gass Peak, and parts of Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 11552 3642 11566 3664 11529 3640 11506
TIME...MOT...LOC 1946Z 241DEG 20KT 3635 11557 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
2 follow-up statements
420 
WWUS55 KVEF 112015
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
115 PM PDT FRI AUG 11 2017

NVC003-112030-
/O.CON.KVEF.SV.W.0029.000000T0000Z-170811T2030Z/
Clark NV-
115 PM PDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR NORTHWESTERN CLARK COUNTY...

At 114 PM PDT, a severe thunderstorm was located 12 miles northwest
of Centennial Hills, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gass Peak and Highway 95 between mile marker 95 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3627 11553 3644 11563 3664 11529 3640 11506
TIME...MOT...LOC 2014Z 241DEG 20KT 3643 11540 

HAIL...0.88IN
WIND...60MPH
 
$$

AA
779 
WWUS55 KVEF 112023
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
123 PM PDT FRI AUG 11 2017

NVC003-112032-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-170811T2030Z/
Clark NV-
123 PM PDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 130 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3627 11553 3644 11563 3664 11529 3640 11506
TIME...MOT...LOC 2022Z 241DEG 20KT 3645 11535 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:48 AM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 11, 9:48 AM PDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
948 AM PDT Fri Aug 11 2017

.SYNOPSIS...Scattered thunderstorms are expected the
next couple of days mainly along and east of the I-15 corridor with
chances rapidly decreasing further west toward the Sierra.
Thunderstorms which do form will pose a localized flash flood threat
as well as the potential for strong wind gusts. Moisture will
gradually shift eastward Sunday and especially early next week as a
trough moves into the region with drier and slightly cooler air
moving in.

&&

.UPDATE...
Morning satellite imagery and 12z Las Vegas sounding both indicate a
mid-level dry layer and low level moisture surge with a PWAT of 1.24
inches; up from 0.50 inches on the 12z sounding yesterday. This
moist and unstable airmass is now in place over Lincoln, Clark,
Mohave, and eastern San Bernardino counties which will be the focus
for storms for much of the day today. Activity could get going by
late this morning across the higher elevations of the aforementioned
areas with increasing intensity and coverage throughout the
afternoon. Best coverage looks to be in the vicinity of the moisture
gradient stretching across central Lincoln, Clark, and eastern San
Bernardino counties which includes the Las Vegas valley. These
storms will have potential to produce flash flooding and strong wind
gusts in excess of 58 mph. Coverage of strong to severe storms
should be limited enough to not warrant a flash flood watch but
individual cells could produce significant impacts where development
occurs. Storm motion will be generally to the northeast with areas
south of the I-15 corridor looking to be a bit slower moving than
areas to the north and flash flood potential may be a tad bit higher
in these areas. Models continue to show a weakening trend in
activity this evening and tonight. Temps this afternoon will be back
down near seasonal normals with humidity levels on the rise.

&&
.SHORT TERM...through Saturday Night.

Interesting day shaping up for the region as rich moisture has
continued to advance north and west during the early morning hours,
setting the stage for another active day of convection.  On
Thursday, strong storms formed along a moisture gradient that set up
along a line from near St George, Utah to Needles, CA and west of
Lake Havasu, with additional strong storms across much of Mohave
county. This same gradient will be set up further west today, to
encompass most of Lincoln and Clark Counties, and roughly the
eastern half of San Bern county. Convective allowing models and
nearly all the past several HRRR runs have picked up on this
gradient, and favor this region for strong storm activity today.  In
addition to the moisture gradient, it looks like there will be some
additional support from the right entrance region of an upper level
jet across Utah, further promoting ascent across the region. And
despite widespread clouds across most of Arizona this morning,
southwesterly flow aloft will continue to blow this convective
debris eastward and away from our region, so nearly full sunshine
should aid in rapid destabilization later today.

With all this in mind, further boosted PoPs in the 20-50 percent
range for most of southern Nevada and eastern San Bern county, and
maintained the moderate PoPs we had in place for most of Mohave
county. Like yesterday, storms will be capable of torrential
downpours, and there will be an attendant flash flood threat.
However, at this time the threat appears to localized to warrant a
Flash Flood Watch. An additional hazard will be strong downburst
winds, especially across Southern Nevada and eastern San Bern
counties where the highest DCAPE values are advertised, suggesting
localized gusts exceeding 60 mph.

Not much changes on Saturday, and maintained slight chance/chance
PoPs across much of southern Nevada, eastern San Bern, and Mohave
counties. Though the details and most favored areas for development
will be sensitive to how things unfold today.

.LONG TERM...Sunday through Wednesday night.

Still a bit concerned about possible tropical influence on Sunday,
but maybe a bit less so than in previous days. Some of the models
have latched onto the moisture push produced by the remnants of
Franklin, but there are also signs that the deep moisture will be
stopped somewhere near the international border by drier southwest
flow thanks to low pressure swinging through British Columbia. Low
level moisture is still expected to be in place roughly along and
southeast of I-15, and the drier air aloft plus some vertical wind
shear could make conditions more favorable for severe thunderstorms
than for very heavy rain. As the low progresses across western
Canada and another wind max dives down from the Gulf of Alaska, the
drier air will make eastward progress Sunday night into Monday,
confining thunderstorm chances to Mohave County. From Monday night
through Thursday, a break in the summer monsoon is expected, with
dry weather and lower humidity. Temperatures Sunday and Monday will
be dependent on thunderstorms, and should be near mid-August normals
for the rest of the period.

&&

.FIRE WEATHER...Scattered thunderstorms expected today and Saturday
across the Mojave Desert, Spring Mountains, Lincoln county, and
points east. Locally heavy downpours can be expected in these
regions along with increased relative humidity values. Further west,
dry conditions will continue across most of Inyo county. On Sunday,
moisture will start to shift east ahead of a pacific trough, set to
bring drier and cooler air into the region early next week.

&&

.AVIATION...For McCarran...Southerly winds, perhaps even
southeasterly winds favored through late morning with speeds in the
7 to 10 knot range. Wind direction will likely be in the 190-160
range early in the morning, becoming 160-130 range by mid morning.
Thunderstorm activity is likely to develop in the mountains after
18z, and there is a 30-50% chance that storms will move into the
valley by around 20z. Erratic outflow winds can be expected during
this time, with a chance for TSRA at the terminal itself as well.
Best chances for valley storms looks between 20-00z, with activity
shifting east and south after. Southwesterly winds should return
late this evening, after 00z, but confidence is low given thunder
potential and the likelihood of outflow boundaries in the area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms likely this afternoon east of a
KDAG-KELY line with convective turbulence and gusty surface winds
likely. Further west dry conditions and breezy southwest winds
expected during the afternoon. Overnight, light southerly winds
expected for most sites, through wind speed and direction will be
influenced by thunderstorm outflow in the area.

&&

.SPOTTER INFORMATION STATEMENT...Strong thunderstorms will be
possible across the region today, with flash flooding and damaging
wind gusts being the primary threats.  Please report any
significant weather you observe. &&

SHORT TERM/AVIATION/FIRE WEATHER...Outler
LONG TERM....Morgan
UPDATE...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:00 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 11, 3:10 PM PDTSevere Thunderstorm WarningVEFClark50 min
Aug 11, 3:51 PM PDTFlash Flood WarningVEFClark3 hr
Aug 11, 4:32 PM PDTSevere Thunderstorm WarningVEFClark17 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.